Patient receives Meningitis vaccination/AP
By Walter F. Roche, Jr. and Tom Wilemon, The Tennessean
State and federal officials are issuing a new alarm in the ongoing
outbreak of disease caused by tainted steroids from a Massachusetts
drug compounder - and the warning applies even to those who may have
thought they had dodged serious illness.
While the cases of deadly fungal meningitis
are on the decline, there has been a recent surge in potentially
dangerous injection site infections, both in patients who already have
been diagnosed with meningitis and in those who have not, health
officials said Tuesday.
"We are seeing both new patients
presenting and then patients who have had meningitis," said Dr. Marion
Kainer, director of health care-associated infections with the Tennessee
On Monday, the department will begin a new
round of contact calls to 1,009 patients who received injections in
Tennessee from three tainted lots of methylprednisolone acetate from the
New England Compounding Center.
who were already contacted once will be contacted again and warned to
be on the lookout for signs of an infection, said Dr. William Schaffner
of Vanderbilt University, who participated in a briefing on the new
"Tennessee is going to be very proactive," he said.
from the Massachusetts compounding pharmacy have been linked to 490
illnesses and 34 deaths nationwide. In Tennessee, 82 people have been
sickened and 13 have died.
Schaffner said data from the U.S.
Centers for Disease Control and Prevention indicate that Tennessee is
beginning to experience the same upsurge of infections previously noted
in Michigan. Michigan and Tennessee have consistently been the hardest
hit in the ongoing outbreak.
Patients experiencing any increased
pain at the injection site or other symptoms such as a change in bowel
or bladder control should immediately contact their physicians, he said.
to the new CDC advisory, of the 91 cases reported since Nov. 4,
two-thirds had a spinal or epidural abscess or a bone infection of the
vertebrae, while only 29 percent were classified as meningitis. Two
cases were infections of joints other than the spine, and two patients
had more than one condition.
The CDC also warned that while some patients will experience new or
worsening back pain, symptoms of an infection "may be mild or clinically
difficult to distinguish from the patient's baseline chronic pain."
recommends that physicians order MRIs with contrast of the affected
area in patients with new and worsening symptoms. But the CDC said that
in patients being treated for meningitis, even in the absence of new or
worsening symptoms at or near the injection site, "clinicians should
strongly consider obtaining an MRI" within two or three weeks after
diagnosis of meningitis.
Kainer said these infections do not cause rapid death, as meningitis can.
stressed patients should not panic about this new wave of infections
that are not meningitis. The state Health Department will be providing
descriptions of symptoms and guidance about where to go for treatment.
"We don't want people rushing to emergency departments," Kainer said.
if it is untreated or unrecognized for some time, potentially could end
up as causing meningitis, but it doesn't happen just like overnight is
what we believe," Kainer said.
The Health Department has compiled data on the secondary infections but is still verifying its numbers.
still need to get a better understanding of all of this," Kainer said.
"This is, as people have said, uncharted medical territory.
need to be alert, because some of the symptoms might not initially
appear to be connected to the epidural steroid injections, she said.
they have had severe constipation or urinary retention or urinary or
fecal incontinence, those symptoms and signs people may not necessarily
think may be related to this - and we want to make sure people are aware
of those," she said.